Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS Dodge City, KS

May 21, 2020Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 5:09 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 5:09 PM MDT (23:09 UTC)
Expired
May 21, 2020, 6:00 PM MDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:20 PM MDTHAIL 1.255 E Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS53 KDDC 212309
SVRDDC
KSC075-093-220000-
/O.NEW.KDDC.SV.W.0024.200521T2309Z-200522T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
609 PM CDT Thu May 21 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hamilton County in southwestern Kansas...
  Northwestern Kearny County in southwestern Kansas...

* Until 700 PM CDT/600 PM MDT/.

* At 608 PM CDT/508 PM MDT/, a severe thunderstorm was located near
  Kendall, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Spotter reported ping pong sized hail 6 miles east 
           southeast of Syracuse at 502 PM MDT.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10166 3826 10164 3818 10130 3793 10158
      3796 10169
TIME...MOT...LOC 2308Z 210DEG 35KT 3800 10161 

HAIL...1.50IN
WIND...<50MPH
 
$$

Tatro
2 follow-up statements
373 
WWUS53 KDDC 212324
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT Thu May 21 2020

KSC075-093-220000-
/O.CON.KDDC.SV.W.0024.000000T0000Z-200522T0000Z/
Hamilton KS-Kearny KS-
624 PM CDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 623 PM CDT/523 PM MDT/, a severe thunderstorm was located near
Kendall, moving northeast at 25 mph.

HAZARD...Two inch hail.

SOURCE...Trained weather spotters reported ping pong sized hail 5 
         miles east of Syracuse 520 PM MDT.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 10130 3793 10158 3795 10165 3825 10158
TIME...MOT...LOC 2323Z 221DEG 20KT 3801 10155 

HAIL...2.00IN
WIND...<50MPH
 
$$

Tatro
383 
WWUS53 KDDC 212329
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
629 PM CDT Thu May 21 2020

KSC075-093-220000-
/O.CON.KDDC.SV.W.0024.000000T0000Z-200522T0000Z/
Hamilton KS-Kearny KS-
629 PM CDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 629 PM CDT/529 PM MDT/, a severe thunderstorm was located near
Kendall, moving northeast at 15 mph.

HAZARD...Tennis ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 10130 3793 10158 3795 10165 3825 10158
TIME...MOT...LOC 2329Z 203DEG 14KT 3800 10154 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

Tatro

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:55 PM MDT, 14 minutes earlier.

Area forecast discussion, May 21, 4:55 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Thu May 21 2020

...updated aviation...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM CDT Thu May 21 2020

The main concern for the TAF forecast is +TSRA for the terminals this
evening. All modes of severe threats will be possible with this activity...
landspouts, large hail, and severe outflow winds of 50+kt. Mid to late
evening is the most likely time of impacts to the terminals. This activity
will eventually evolve into a line and move out of the terminal space
by 06Z. Tranquil weather is expected thereafter. With continued moisture
advection, MVFR cigs may be possible once again by 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  91 /  60  20   0   0
GCK  53  81  56  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  58  93 /  50  20   0   0
HYS  57  80  56  88 /  80  20  10  10
P28  61  81  61  90 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, May 21, 2:45 AM MDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 21, 4:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          2 SSW GARDEN CITY       37.95N 100.88W
05/21/2020                   FINNEY             KS   STORM CHASER

            REPORTED THROUGH SOCIAL MEDIA.

&&

MR
Local storm report, May 21, 4:46 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             COOLIDGE                38.04N 102.01W
05/21/2020  E1.75 INCH       HAMILTON           KS   STORM CHASER

&&
Local storm report, May 21, 4:54 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             COOLIDGE                38.04N 102.01W
05/21/2020  E3.00 INCH       HAMILTON           KS   STORM CHASER

&&
Local storm report, May 21, 4:56 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          COOLIDGE                38.04N 102.01W
05/21/2020                   HAMILTON           KS   TRAINED SPOTTER

            LANDSPOUT.

&&
Special weather statement, May 21, 5:04 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Thu May 21 2020

KSZ061-062-074-075-212330-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
604 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 603 PM CDT/503 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Big Bow, moving north at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3756 10145 3758 10163 3789 10165 3789 10139
TIME...MOT...LOC 2303Z 191DEG 33KT 3768 10157

Tatro
Special weather statement, May 21, 5:06 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
606 PM CDT Thu May 21 2020

KSZ061-062-212330-
Kearny KS-Hamilton KS-
606 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 606 PM CDT/506 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3791 10158 3794 10169 3822 10163 3815 10141
TIME...MOT...LOC 2306Z 210DEG 36KT 3801 10162

Tatro

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:23 PM MDTSpecial Weather StatementDDCHamilton37 min
May 21, 3:46 PM MDTSpecial Weather StatementDDCHamilton44 min
May 21, 3:54 PM MDTSpecial Weather StatementDDCSeward51 min
May 21, 4:09 PM MDTSevere Thunderstorm WarningDDCSeward, Stevens51 min
May 21, 4:16 PM MDTSpecial Weather StatementDDCHamilton29 min
May 21, 4:19 PM MDTSevere Thunderstorm WarningDDCHamilton41 min
May 21, 4:22 PM MDTSpecial Weather StatementDDCHamilton38 min
May 21, 4:28 PM MDTTornado Warning Tornado observedDDCHamilton32 min
May 21, 4:38 PM MDTSpecial Weather StatementDDCGrant37 min
May 21, 4:48 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens42 min
May 21, 4:53 PM MDTSevere Thunderstorm WarningDDCHamilton52 min
May 21, 4:57 PM MDTSevere Thunderstorm WarningDDCSeward, Stevens48 min
May 21, 5:04 PM MDTSpecial Weather StatementDDCGrant26 min
May 21, 5:06 PM MDTSpecial Weather StatementDDCKearny24 min
May 21, 5:13 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton47 min
May 21, 5:37 PM MDTSevere Thunderstorm WarningDDCHamilton38 min
May 21, 5:41 PM MDTSpecial Weather StatementDDCSeward49 min
May 21, 5:49 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.